How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Dog Veterinarian
Category: Dog
Satisfied Customers: 2952
Experience:  DVM, Emergency Veterinarian; BS (Physiology) Michigan State Univ
15010675
Type Your Dog Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

He's tired, ears keep twitching, he's shaky, depressed, and

Customer Question

He's tired, ears keep twitching, he's shaky, depressed, and just vomited
JA: I'm sorry to hear that. This sounds like it might be serious. I'll let the Veterinarian know what's going on ASAP. Is there anything else important you think the Veterinarian should know about the dog?
Customer: He's on antibiotics for a rash or allergic reaction, we had also been mixing raw beef in with his food because he was malnurished when we got him last week, but now he won't eat or drink
Submitted: 10 days ago.
Category: Dog
Expert:  PitRottMommy replied 10 days ago.

Hello, JACustomer. I have been a Veterinary Nurse for over 15 years and would be happy to help you today. I'm reviewing your question right now.

Expert:  PitRottMommy replied 10 days ago.

1) How old is your companion?
2) What antibiotics are you giving?
3) Are the antibiotics being given even though he's not eating?
4) When did the eating stop?
5) When did the vomiting begin?

Customer: replied 10 days ago.
He's 1 and a half years old, he stopped eating yesterday, antibiotics are for a rash, I tricked him into eating them by mixing it with chicken, and he threw up all the chicken and medication
Expert:  PitRottMommy replied 10 days ago.

What antibiotic is this you're using?

Unfortunately, I cannot make a phone call at this current time.

Customer: replied 10 days ago.
Cephalexin 500mg
Expert:  PitRottMommy replied 10 days ago.

Cephalexin commonly does upset the stomach, so this may be the reason he's not feeling well, avoiding food and also vomiting. It's possible the ears twitching might also be linked to the antibiotic, but if it persists through him feeling better I would have the ears examined to be sure he does not have an infection present. I would urge you to hold off on giving additional doses of the Cephalexin until he is eating willingly and no longer vomiting. He may need a different antibiotic, as well.

I can give you some steps to take at home to help your companion’s stomach feel better. It often helps to give something to calm the stomach and a bland diet with higher fiber. This can help to reduce the instance of nausea/vomiting, avoid or address changes in the stool, etc. If you do not see a marked improvement from your pet or you see worsening of symptoms, they absolutely must be examined by a veterinarian.

The first step is to administer a dose of regular pepcid (famotidine) every 12-24 hours. You will want to give 0.5mg/pound of body weight (a 10# ***** would receive 5mg, a 5# ***** would receive 2.5mg, etc). For this, you can visit any human pharmacy and buy the OTC brand name Pepcid, or you can use the cheaper, off-brand “famotidine” that’s available. Either will be useful.

2 hours following a dose of famotidine, the time needed for the medication to begin working, you can offer a bland diet. To make this, you’ll combine white or brown rice, boneless, skinless chicken breast and sufficient water for cooking in a stock pot. Boil on medium until it turns to mush and the breast is easily flaked. To avoid more nausea, start with small amounts to begin with and offer the amount every 2-4 hours. A few teaspoons to start is typically sufficient and you can work your way up every 2-4 hours in incremental increases until you’re sure no vomiting will be seen. If your companion requires a more palatable food, try adding in pureed baby food in chicken, turkey and similar flavors. Avoid those that contain onion or garlic in the ingredient panel. Work up to feeding exclusively until at least 3 days following the resolution of the GI upset. After this, work on slowly switching back to the regular food that your companion typically eats.

I’ll be standing by if you have other questions. Let me know if I can help further.

Did my response help to answer all of the questions that you had? If questions remain, please reply and let me know how I can assist.

Before signing off today, please take the time to use the star rating system at the top of the page to leave a rating for me. Until this is done, the website will not compensate me for helping you.

If you would like to request me in the future for pet-related questions, you can do so by accessing this page: http://www.justanswer.com/pet/expert-pitrottmommy/?rpt=3800